West Virginia, 2005

Flash Flood and Flood in West Virginia, November 8 to 9, 2005

November 8 to 9, 2005 · NWS RLX · 6 events in 6 counties and zones

A warm front helped trigger morning showers on the 8th, then another round of showers and thunderstorms formed during the evening. A narrow northwest to southeast oriented corridor of over 2 inches of rain crossed central portions of Jackson and Roane Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front helped trigger morning showers on the 8th, then another round of showers and thunderstorms formed during the evening. A narrow northwest to southeast oriented corridor of over 2 inches of rain crossed central portions of Jackson and Roane Counties. Spencer measured 1.5 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 8, 2:41 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 8, 2:41 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EST TUE NOV 8 2005

.LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...

A COLD FRONT MOVES ACROSS THE REGION WEDNESDAY EVENING. THIS IS A
VERY STRONG FRONT...BUT THE REGION IS ALSO IN THE CONVERGENCE REGION
OF AN UPPER JET...WHICH SHOULD TRY TO SUPPRESS PRECIPITATION. FOR
THIS REASON...STAYED WITH MIDDLE OF THE ROAD POPS WITH FRONTAL
PASSAGE. MUCH COLDER AIR MOVES IN BEHIND THE FRONT...WHICH SHOULD
PROVIDE UPSLOPE CLOUDS. EXPECT SOME SNOW SHOWERS IN THE HIGHER
ELEVATIONS OF THE MOUNTAINS ON THURSDAY. SINCE MOISTURE IS NOT
OVERLY DEEP...EXPECT ONLY LIGHT AMOUNTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 216 PM EST TUE NOV 8 2005)

SHORT TERM (TONIGHT AND WEDNESDAY)...

18Z SFC ANALYSIS DEPICTS WARM FRONT N OF I-70 IN CNTRL OH...WITH
COLD FRONT BACK IN THE PLAINS.  AREA OF TSTMS OVR OH ATT FIRING OUT
AHD OF A MID LVL WAVE CROSSING THRU IND.  ATMS HAS RECOVERED NICELY
THIS AFTN WITH CAP READY TO BREAK AS MUCAPES OF 1.5KJ/KG RESIDING
IMMEDIATELY TO OUR W IN KY AND SRN OH.

AREA OF AFOREMENTIONED CONVECTION WL PROPAGATE EASTWARD THIS AFTN
AND WITH STEEPER LAPSE RATES APPROACHING...STORMS COULD BECOME
STRONG.  RODE WITH HIGHEST POPS NWRN AREAS AND A SMALL CHC XTRM SRN
AREAS...SINCE ATMS IS LTL MORE CAPPED S.  THERE SHOULD BE A LULL IN
PRECIP DURING THE EVNG HRS PRIOR TO ARRIVAL OF GOOD UPR LVL SUPPORT
AFT 6Z.  AGAIN...RODE WITH HIGHEST POPS N (CAT) AND LOWEST (SCHC)
SWRN VA.  WINDS WL KEEP BL MIXED...SO PREFER A WARMER GUID SLTN MOST
LOCATIONS.

WEDNESDAY IS A TRICKY FCST WITH COLD FRONT PASSAGE.  ONE THING IS
FOR SURE...IT WILL BE BREEZY WITH AN INCD PRES GRADIENT.  NAM AND
GFS DONT PAINT THAT MUCH QPF OVR FA AS BAROCLINIC ZONE PASSES.
IMPRESSIVE CONV PARAMETERS AND SHEAR VALUES WITH THE BNDRY AS A
TRIGGER SUPPORT A GOOD COVERAGE OF TSTMS.  ROLLED WITH POPS HIGHER
THAN GUID...CAT N AND CHC S.  ALSO INCLUDED GUSTY WINDS IN THE GRIDS
OVER NRN AREAS WITH AREA OUTLOOKED IN SLGT RISK.

FRONT DOESNT ARRIVE UNTIL LATE IN THE DAY AND WITH DEEP MIXING
LAYER...MET NUMBERS LOOK THE BEST AS A GOOD AMOUNT OF SUNSHINE IS
PROGGED DURING THE DAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...

NOT MANY CHANGES. AS HIGH PRESSURE BUILDS IN EARLY FRIDAY GUSTY
WINDS IN THE HIGHLANDS WILL START TO BACK OFF...WITH CLEAR SKIES
THROUGH THE AFTERNOON. COLD MORNING AHEAD FOR SATURDAY
MORNING...AND HAVE TRENDED BELOW GUIDANCE WITH HIGH PRESSURE
OVERHEAD. A SYSTEM WILL APPROACH THE GREAT LAKES ON SUNDAY...AND
THERE IS SOME QUESTION AS TO HOW STRONG THE HIGH WILL BE AND HOW
EFFECTIVE IT WILL BE IN HOLDING OFF PRECIP WITH FRONT. HAVE JUST
LOW POPS FOR NOW SUNDAY NIGHT AND MONDAY MORNING...JUST ADDITIONAL
CLOUDS. WHATEVER CLOUDS HANGING AROUND SHOULD CLEAR OUT MONDAY
AFTERNOON.

A MORE ORGANIZED STORM WILL APPROACH ON TUESDAY. A COLD FRONT
WITH A LOW PASSING THROUGH THE UPPER GREAT LAKES IS FIGURED TO
PASS TUESDAY OR TUESDAY NIGHT INTO OUR CWA. 00Z ECMWF SHOWS A GOOD
DEAL OF ENERGY DIGGING ON THE WEST SIDE OF THE TROUGH...BUT
ECMWF/GFS ENSEMBLE MEMBERS DO NOT SUPPORT THIS SOLUTION. WILL GO
SOMEWHAT ABOVE DAY 7 ENS MAX NUMBERS WITH NICE SOUTHWESTERLY FLOW
AHEAD OF THE FRONT TUESDAY AFTERNOON...WITH PRECIP ARRIVING
OVERNIGHT INTO WEDNESDSAY MORNING. SOMEWHAT COOLER AIR MAY ARRIVE
FOR WEDNESDAY...BEFORE ANOTHER REBOUND.

PREVIOUS DISCUSSION...
(ISSUED 1228 PM EST TUE NOV 8 2005)

AVIATION (18Z TO 18Z)...

BATCH OF RW/TRW EXITING EASTERN AREA ATT..WITH WARM SECTOR WX
EXPECTED REMAINDER OF THE PERIOD.  WARM FRONT RIDES THRU WRN
PORTIONS OF THE CWA THIS EVENING...HWVR ONLY ISOLD TSTMS FCST
THROUGH THE REMAINDER OF THE AFTN.

RW/TRW FCST TO TRAVERSE THRU PARTS OF OH AND NRN WV AFT 6Z...SO
INCLUDE PREVAILING MVFR WX AT NRN TAF SITES (JKL/CKB/EKN) FM 8Z-14Z.
AFT 14Z...IMPROVE CONDS TO VFR CWA WIDE.

WINDS ALSO WL BE A CONCERN TMRW WITH STRONG PRES GRADIENT DEVELOPING
AHD OF THE CLD FRONT.  GUSTS WL EXCEED 20KTS AT MOST IF NOT ALL
SITES WED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...RPY
Hazardous weather outlook, Nov 8, 4:42 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EST TUE NOV 8 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
442 AM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER
SOUTHEAST OHIO...EXTREME NORTHEAST KENTUCKY...AND NORTHWESTERN
WEST VIRGINIA AS A WARM FRONT LIFTS NORTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA WEDNESDAY AS A STRONG COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY WEDNESDAY AFTERNOON.

In the hours before

Special weather statement, Nov 8, 4:27 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EST TUE NOV 8 2005

OHZ075-083>085-082330-
ATHENS-JACKSON-VINTON-MEIGS-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY
427 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND
INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS
WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 4:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EST TUE NOV 8 2005

OHZ075-083>085-082345-
ATHENS-JACKSON-VINTON-MEIGS-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY
428 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND
INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS
WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 4:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EST TUE NOV 8 2005

OHZ075-083>085-082230-
ATHENS-JACKSON-VINTON-MEIGS-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY
428 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF VINTON COUNTY AND
INTO ATHENS...MEIGS...AND JACKSON COUNTIES. THESE THUNDERSTORMS
WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EST TUE NOV 8 2005

OHZ085-086-WVZ007-082330-
MEIGS-GALLIA-MASON-
INCLUDING THE CITIES OF...POMEROY...GALLIPOLIS...POINT PLEASANT...
NEW HAVEN
517 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING OUT OF MEIGS COUNTY AND
INTO GALLIA AND MASON COUNTIES. THESE THUNDERSTORMS WILL CONTAIN
SMALL HAIL AND GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EST TUE NOV 8 2005

WVZ007-008-082345-
MASON-JACKSON-
INCLUDING THE CITIES OF...POINT PLEASANT...NEW HAVEN...
RAVENSWOOD...RIPLEY
538 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND MASON
COUNTIES IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL
AND GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Nov 8, 5:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EST TUE NOV 8 2005

WVZ008-014-090000-
JACKSON-PUTNAM-
INCLUDING THE CITIES OF...RAVENSWOOD...RIPLEY...TEAYS VALLEY...
HURRICANE
558 PM EST TUE NOV 8 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A BAND OF THUNDERSTORMS WILL BE MOVING ACROSS JACKSON AND PUTNAM COUNTIES
IN WEST VIRGINIA. THESE THUNDERSTORMS WILL CONTAIN SMALL HAIL AND
GUSTY WINDS...WITH SOME WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 53 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Mason

When
November 8, 6:15 PM EST
Where
Mason County, Leon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -81.950

Hail, Putnam

When
November 8, 6:25 PM EST
Where
Putnam County, Buffalo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -81.983

Hail, Kanawha

When
November 8, 6:53 PM EST
Where
Kanawha County, Pinch
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -81.483

Hail, Fayette

When
November 8, 7:37 PM EST
Where
Fayette County, Kanawha Falls
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -81.200

Flood, Jackson

When
November 9, 12:41 AM EST to 2:00 AM EST
Where
Jackson forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Trace Fork flooded about 2 miles southeast of Sandyville. Two people had to be rescued when the water was 2 feet deep along Route 14.

Flash Flood, Roane

When
November 9, 1:00 AM EST to 2:30 AM EST
Where
Roane County, Spencer
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -81.350

Route 19 and 36 were flooded in spots. Small headwater streams, such as Clarkson Fork and Tuckers Run, flooded yards and outbuildings. A few homes were evacuated along Front and Bell Streets in Spencer near Spring Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480887, 5480888, 5480889, 5480890, 5480891, 5480892.